Your dog is an important member of your family and you treat him as such. He’s well fed, kept warm and dry and he gets love and attention from the other members of your household. What about when he’s ill? Should you treat him with something from your family’s medicine cabinet?
The answer is definitely no. Dogs are not small people and human medications can be very dangerous to your canine family member’s health.
Here are some common human medications that can harm your dog instead of help him.
Drugs for Upset Tummies
If your dog has had some diarrhea and vomiting, you may consider giving him a dose of Pepto-Bismol. This medicine contains salicylate which is also found in aspirin. If you give your dog too much, then he may suffer the same side effects as too much aspirin, which is stomach irritation and bleeding. Bismuth will make his feces black. Stomach bleeding can turn your dog’s feces black, and this may not be detected if he is taking Pepto-Bismol.
Another common anti-diarrhea medication is Immodium. There are some breeds that are very adversely affected by Immodium and they may become very depressed.
This liquid can be used in treating allergic reactions in both dogs and people. While it’s usually very effective in people, it may not work as well for your canine family member. Not all dogs respond positively to anthistamines.
A dose of Benadryl can make your dog drowsy and lethargic. That isn’t likely to cause any health issues but if there are other ingredients added to the Benadryl, the complications could be much worse. Some formulations contain alcohol or decongestants or even pain relievers, and they could cause more serious illness.
When we have a headache or a fever, we take Tylenol (acetaminophen) or Advil (iboprufen) or even plain aspirin. They are quick to get us back on track and able to deal with our daily workload. None of these drugs should be given to your dog.
The potential side effects of these drugs in dogs are severe. Liver disease, bleeding and ulcers in the stomach can not only make your dog seriously ill, but they can be fatal.
What should you do if you think your dog needs treatment for an upset tummy or a minor fever? Have a chat with your veterinarian. They may recommend that you bring your dog in for a check up, to find out exactly what’s wrong and what could be causing it. When they have reached a diagnosis, they can then prescribe medication that works well and is safe for your dog.
Never give your dog any medication without the okay from your veterinarian.
Apart from being a veterinarian, Susan Wright is a freelance writer. Find more helpful tips on avoiding common dangers on this website.